Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 139, NWS Dodge City, KS

June 10, 2002Finney County, Gray County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 10, 2002, 4:47 PM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 43 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2002, 4:47 PM CDT (21:47 UTC)
Expired
Jun 10, 2002, 5:30 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Finney County, KS, Gray County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 50 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 4:55 PM CDTHail 1Copeland, KS
Jun 10, 5:15 PM CDTHail 1.75Copeland, KS
Jun 10, 5:15 PM CDTHail 1.75Copeland, KS
Jun 10, 5:20 PM CDTHail 2.75Montezuma, KS
Jun 10, 5:22 PM CDTHail 1Montezuma, KS
Jun 10, 5:22 PM CDTThunderstorm Wind 61 EMontezuma, KSTwo to three inch diameter tree limbs blown down.
Jun 10, 5:30 PM CDTHail 1.5Montezuma, KS
Jun 10, 5:34 PM CDTHail 4.5Montezuma, KS
Jun 10, 5:35 PM CDTHail 1.75Montezuma, KS
Jun 10, 5:36 PM CDTHail 1Montezuma, KS
Jun 10, 5:40 PM CDTHail 2.5Montezuma, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 102147
SVRDDC
KSC055-069-081-102230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT MON JUN 10 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS
  CENTRAL GRAY COUNTY IN SOUTHWEST KANSAS
  NORTHEASTERN HASKELL COUNTY IN SOUTHWEST KANSAS

* UNTIL 530 PM CDT

* AT 447 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES SOUTHWEST OF INGALLS...OR ABOUT 9 MILES
  NORTHWEST OF MONTEZUMA...MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED
  INGALLS AT 505 PM CDT
  CIMARRON AT 530 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WIND UP TO 60 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM
WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3783 10075 3760 10073 3760 10022 3786 10023

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:15 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 10, 2:15 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
215 PM CDT MON JUN 10 2002

DAYS 1-2...

FORECAST CHALLENGE WILL BE THE CHANCES FOR THUNDERSTORMS AND
TEMPERATURES DURING THE NEXT FEW DAYS.

UPPER AIR ANALYSIS SHOWED A JET LEVEL DIVERGENT FLOW PATTERN OVER
THE CENTRAL ROCKIES AND ADJACENT HIGH PLAINS THIS MORNING.  THE
NORTHWEST CONUS UPPER LOW WAS LOCATED OVER SOUTHEAST IDAHO AND HAD
MOVED VERY LITTLE DURING THE PAST 12 HRS.  IN THE LOWER LEVELS, THE
850 MB FRONTAL POSITION EXTENDED FROM WESTERN NEBRASKA INTO CENTRAL
COLORADO.  AXIS OF RICH LOW LEVEL MOISTURE CONTINUED FROM CENTRAL
TEXAS THROUGH OKLAHOMA INTO CENTRAL KANSAS AND NEBRASKA.  LATEST
SURFACE OBS AND RADAR RETURNS SHOW THAT THE SURFACE FRONT WAS
LOCATED ALONG A LINE FROM NORTHWEST OF HAYS TO NEAR GARDEN CITY AND
ELKHART.  THE FRONT WAS CREEPING SOUTHEAST AT 5-10 MPH OVER CENTRAL
KANSAS AND HAD GONE STATIONARY IN THE SOUTHWEST CORNER AS THE WINDS
AT ELKHART HAVE BEEN VARIABLE.  SURFACE DEWPOINT GRADIENT WAS STILL
FAIRLY DIFFUSE OVER SOUTHWEST KANSAS BUT LAMP DATA TRENDS SHOW THE
DRYLINE TIGHTENING UP AND SHOWING EASTWARD MOVEMENT OVER THE
NORTHWEST TEXAS PANHANDLE.

FOR THE NEAR TERM, FSL LAPS FORECAST DATA POINT TOWARD THUNDERSTORMS
DEVELOPING OVER THE NORTHERN TEXAS PANHANDLE ALONG THE DRYLINE BY
22Z WITH OTHER STORMS DEVELOPING ALONG THE FRONT FROM NORTH CENTRAL
INTO CENTRAL/SOUTHWEST KANSAS BETWEEN 22Z AND 00Z AND THIS LOOKS
REASONABLE.  WITH THE LACK OF ANY SIGNIFICANT VORT MAXES TO HELP
ORGANIZE THE CONVECTION, THINK THAT THUNDERSTORMS WILL BE SCATTERED
TO WIDELY SCATTERED ALONG THE FRONT AND DRYLINE WITH THE BEST
POTENTIAL BEING IN THE NORTHEAST PART OF THE CWA FROM HAYS AND NESS
CITY TO THE EAST.  EXTREME WESTERN SECTIONS OF THE CWA THAT ARE NOW
BEHIND THE FRONT WILL NOT LIKELY SEE ANY PRECIP TONIGHT WHERE THE
LOW LEVELS ARE DRIER.

ON TUESDAY, THE UPPER LOW WILL BE MOVING INTO SOUTHERN CANADA WITH A
BROAD UPPER TROUGH AXIS SHIFTING OUT INTO THE NORTHERN HIGH PLAINS.
THIS COULD BE ENOUGH TO NUDGE THE FRONT A LITTLE FARTHER TO THE
SOUTHEAST DURING THE DAY.  OVERALL LIKE THE ETA POSITION OF THE
FRONT SOMEWHERE FROM AROUND STAFFORD AND PRATT TO LIBERAL OR JUST TO
THE SOUTH BY TUESDAY AFTERNOON.  AGAIN BEST CHANCE FOR THUNDERSTORMS
WILL BE ALONG THE FRONT BUT WITH UPPER FLOW STRENGTHENING OVERHEAD
AS THE UPPER LOW TRACKS EAST, WILL CONTINUE CHANCE POPS OVER THE
ENTIRE AREA.

HAVE RAISES TONIGHTS LOWS AND TUESDAYS HIGH TEMPERATURES A CATEGORY
ESPECIALLY ALONG AND SOUTH OF THE FRONT WITH HIGH DEWPOINTS IN PLACE.
CURRENT TEMPERATURE FORECAST FOR TUESDAY NIGHT AND WEDNESDAY LOOK
PRETTY GOOD.  ETA AND AVN MODELS DIVERGE IN THE AMOUNT OF LOW LEVEL
COOLING THAT TAKES PLACE ON WEDNESDAY.  FEEL THAT HIGH TEMPERATURES
SHOULD BE SOMEWHERE IN THE MIDDLE BUT LEANED A LITTLE TOWARD THE
WARMER ETA TEMPERATURES.

DAYS 3-7...

NOT A LOT OF TIME TO PUT INTO EXTENDED PERIODS TODAY DUE TO NEAR
TERM CONVECTIVE INITIATION CONCERNS. FORTUNATELY, THE EXTENDED RANGE
MODELS APPEAR IN QUITE GOOD AGREEMENT WITH THE LONG WAVE PATTERNS
AND THE PREVIOUS SHIFTS EXTENDED DISCUSSION LOOKS ON TRACK.

THE WESTERN CONUS UPPER LOW IS FORECAST TO SLIDE ACROSS THE TOP OF
THE SOUTHERN CONUS UPPER RIDGE INTO MID WEEK ESTABLISHING A
NORTHWEST FLOW REGIME FOR THE PLAINS WITH A POLAR FRONT MOVING IN
FROM THE NORTHEAST LATE THURSDAY. WILL EXTEND THE CURRENT
PRECIPITATION CHANCES AND COOLER TEMPERATURES OF MID WEEK INTO
THURSDAY AND LOOK FOR A WARM UP OVER THE COMING WEEKEND.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   71  93  64  79 /  30  20  30  30
GCK   68  90  61  77 /  20  20  30  30
EHA   69  91  60  82 /  20  10  20  30
LBL   69  94  63  81 /  20  10  20  30
HYS   71  86  62  76 /  40  20  30  30
P28   74  96  72  81 /  30  10  30  30

.DDC...NONE.

GERARD/JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:13 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny47 min
Jun 10, 3:58 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell47 min
Jun 10, 4:45 PM CDTSevere Thunderstorm WarningDDCFinney, Lane45 min
Jun 10, 4:50 PM CDTSevere Thunderstorm WarningDDCNess40 min
Jun 10, 5:34 PM CDTSevere Thunderstorm WarningDDCFord, Gray56 min
Jun 10, 5:39 PM CDTSevere Thunderstorm WarningDDCNess51 min
Jun 10, 5:46 PM CDTSevere Thunderstorm WarningDDCMeade44 min
Jun 10, 6:07 PM CDTTornado WarningDDCGray23 min
Jun 10, 6:22 PM CDTSevere Thunderstorm WarningDDCClark53 min
Jun 10, 6:32 PM CDTSevere Thunderstorm WarningDDCGray43 min
Jun 10, 6:41 PM CDTSevere Thunderstorm WarningDDCFord49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.